Iowa, 2008

Damaging Winds and Lightning Strike in Iowa, May 29, 2008

May 29, 2008 · NWS DMX · 3 events in 2 counties and zones

An MCS developed over northeast Nebraska during the night of the 28th and early morning of the 29th. The storms progressed east along with an area of strong moisture transport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An MCS developed over northeast Nebraska during the night of the 28th and early morning of the 29th. The storms progressed east along with an area of strong moisture transport. They were quite elevated by the time they made their way into northwest and north central Iowa. A few of the storms intensified a few hours after sunrise and became wind producers. A wind gust around 70 MPH occurred in the Badger area of Webster County as one of the stronger storms passed. Just before that time, winds bent the metal on a roof of a building in Badger. As the thunderstorms moved over the Waterloo area, a person was struck by lightning and injured outside of the Waterloo Post Office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 10:53 PM CST, 9 hours 32 minutes earlier.

Area forecast discussion, May 28, 10:53 PM CST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT WED MAY 28 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TONIGHT THROUGH FRI NIGHT
SFC-850 MB RIDGE TO THE EAST OF THE UPPER MISSISSIPPI RIVER VALLEY
HAS KEPT A COOLER AND DRIER THAN NORMAL AIRMASS ACROSS MUCH OF THE
CWA. THE SFC RIDGE WILL SLOWLY GIVE WAY EASTWARD WITH TIME...WHILE A
SHORTWAVE OVER THE CENTRAL ROCKIES IS SPREADING RAPIDLY INTO THE
CENTRAL PLAINS TONIGHT. PLENTY OF SIMILARITIES IN THE RUC/NAM/GFS
BRINGING INTENSE 850 MOISTURE TRANSPORT AND THETA-E ADVECTION ACROSS
CENTRAL/EASTERN NEBRASKA OVERNIGHT...AND HAVE GONE WITH CATEGORICAL
HIGH POPS IN THE NORTHWEST AFTER 06Z. TEMPS WILL BE HARD WITH ON
GOING T-ADVECTION. POTENTIAL FOR HEAVY RAIN RATES IN THIS ZONE...
HOWEVER LIMITED INITIAL SEVERE THREAT AS SHOULD BE MAINLY ELEVATED
WITH LACK OF SIGNIFICANT CAPE.

DOMESTIC MODELS ARE PAINTING SIMILAR PICTURE FOR CONVECTIVE TRENDS
THU INTO FRI AND COULD VERY WELL TURN INTO ANOTHER SIGNIFICANT
EVENT.  EXPECT OVERNIGHT WARM ADVECTION MCS TO LINGER INTO FRI OVER
AT LEAST NRN HALF OF IA...PUSHING INTO NERN SECTIONS LATE IN THE
DAY.  ANY BREAK WILL LIKELY NOT LAST TOO LONG HOWEVER.  NAM/GFS
MLCAPE/CIN TRENDS BOTH INDICATE DEVELOPMENT ALONG NE FRONTAL
BOUNDARY NOSING INTO SIOUXLAND AREA.  SEE NO REASON WHY CIN WILL NOT
ERODE CONSIDERING ACTIVE SWLY FLOW AND PROXIMITY TO JET WITH COMPLEX
FIRING TO OUR WEST IN 2000-3500 J/KG MLCAPE AXIS THEN MOVING QUICKLY
INTO IA AT 30-40KTS...MAYBE EVEN TOWARD 50KTS.  THIS INSTABILITY
COMBINED WITH PLENTY OF SHALLOW AND DEEP SHEAR MAKES ALL STORM MODES
POSSIBLE /LARGE HAIL...DAMAGING WIND...AND TORNADOES/.  ALTHOUGH
INSTABILITY DIMINISHES SOMEWHAT OVERNIGHT...CIN STILL RELATIVELY LOW
WITH PERSISTENT AFOREMENTIONED SHALLOW AND DEEP SHEAR SO WOULD NOT
BE SURPRISED TO HAVE SVR AND EVEN TORNADO THREAT CONTINUE LONGER
THAN TYPICAL DIURNAL PEAK.  HEAVY RAINS AND FLOODING POSSIBLE AS
WELL WITH DETAILS NOTED IN HYDROLOGY SECTION BELOW.

MCS SHOULD LINGER INTO FRI BUT DISSIPATE TOWARD MIDDAY AS LOW LEVEL
JET VEERS.  FRONTAL BOUNDARY WILL STILL LAG HOWEVER AND BE ORIENTED
SW-NE ACROSS HEART OF IA DURING PEAK HEATING.  NAM/GFS AGAIN
DIMINISH CIN AND REALLY BOOST MLCAPE BY AFTERNOON INTO 3000-4000
J/KG RANGE...WHICH MAKES SENSE CONSIDERING MOISTURE HAS ANOTHER DAY
TO ESTABLISH ITSELF IN THE WARM SECTOR WITH MOIST SOILS IN PLACE.
ANOTHER ROUND OF CONVECTION WILL LIKELY DEVELOP SERN HALF AND MOVE
OFF TO THE EAST.  ALTHOUGH KINEMATIC PARAMETERS ARE NOT AS
STRONG...HEIGHTENED INSTABILITY MAY OFFSET THAT SOMEWHAT WITH MORE
SVR WX POSSIBLE.  CONVECTIVE CHANCES SHOULD THEN FINALLY DIMINISH
INTO THE NIGHT.

PCPN TOMORROW MAY RESULT A DECENT TEMP GRADIENT SO HAVE COOLED
THINGS OFF NE AND WARMED THEM SW...BELOW AND ABOVE RELATIVELY
GUIDANCE EXTREMES.  NOT AS MUCH OF A CHANGE FRI BUT STILL TRIMMED
HIGHS NE DUE TO PCPN.

.LONG TERM...SAT THROUGH WED
CONVECTIVE TRENDS WILL AGAIN BE THE PREDOMINATE WX CONCERN THIS
PERIOD...BUT OVERALL LESS ACTIVE THAN THE END OF THIS WORK WEEK.
FAIR WX SHOULD BE IN PLACE FOR THE WEEKEND AS WEAK ROCKIES RIDGING
SLOWLY ADVANCES TOWARD THE MO VALLEY AFTER PASSAGE OF LATE WEEK
FRONT.  GENERALLY FOLLOWED BLEND OF GEFS/ECMWF INTO NEXT WEEK WITH
INFLUENCES FROM HPC AND ECMWF MEAN.  RIDGE SHOULD MOVE FAR ENOUGH
EAST TO GET IA INTO THE WARM ADVECTION ZONE BY LATE SUN NIGHT INTO
MONDAY.  THIS SHOULD BE FOLLOWED BY A PROLONGED PERIOD OF IL-DEFINED
CHANCES WITH MODEL CONCENSUS SMOOTHING OUT ANY DETAILS.  THIS
SCENARIO WOULD SEEM TO KEEP CONVECTIVE POTENTIAL ELEVATED WITH
RELATIVELY WEAK LOW LEVEL FLOW IN PLACE AND SFC BOUNDARYS REMAINING
TO OUR SOUTH AND WEST.  ECMWF DOES DEPICT A VERY STRONG SYSTEM
AROUND WED...BUT THIS WILL BE IGNORED FOR THE TIME BEING CONSIDERING
IT IS DAY 7 WITH LITTLE ADDITIONAL SUPPORT AT THE MOMENT.  NO
SIGNIFICANT CHANGES TO GOING TEMPS WITH RELATIVELY FLAT SEASONAL
READINGS ANTICIPATED.

&&

.HYDROLOGY...
MANY HEAVY RAIN AND FLOODING PARAMETERS ARE IN PLACE FOR THU NIGHT.
310K/H85 MOISTURE TRANSPORT AND CONVERGENCE IS VERY STRONG INTO
CENTRAL IA WITH PWS APPROACHING 2 INCHES...VERY ANOMALOUS FOR LATE
MAY...AND EVEN EXCEEDING THAT IN ISOLATED SPOTS.  12-13KFT WCDS WILL
MAKE FOR VERY EFFICIENT RAINERS.  ONLY DRAWBACK WILL BE FAST MEAN
WIND AND SYSTEM MOTION.  ALTHOUGH PATTERN DOES FIT CONCEPTUAL UPPER
AND LOW LEVEL JET MODELS SOMEWHAT...ULJ MAY BE TOO CLOSE AND PUSH
THE MCS OUT QUICK ENOUGH.  STRENGTH OF MEAN WIND AND LLJ ALSO
RESULTS IN RELATIVELY TRANSIENT CORFIDI VECTORS.  BECAUSE THIS IS
3RD PERIOD AND ABOVE CONCERNS...WILL NOT GO WITH FLASH FLOOD WATCH
YET BUT CONTINUE ESF.  FFA COULD CERTAINLY BE NEEDED BY MID SHIFT OR
TOMORROW HOWEVER WITH STORM TOTAL PCPN 1-3.5 INCHES IN GRIDS AT THE
MOMENT.

&&

.AVIATION...29/06Z
THUNDERSTORMS HAVE FIRED OVER NORTHEAST AND CENTRAL NEBRASKA.
PRIMARY CONCERN FOR TAF SITES WILL BE THE CENTRAL NEBRASKA
CONVECTION WITH STORM MOTION VECTORS BRINGING THIS INTO NORTHERN TAF
SITES LATE THROUGH EARLY FRIDAY MORNING. ADDITIONAL CONVECTION
EXPECTED NEAR DSM/FOD/MCW LATE THURSDAY AFTERNOON WITH POTENTIAL
CONTINUING THURSDAY EVENING. VFR CONDTIONS EXPECTED TO MAINTAIN AT
OTM THROUGH THE PERIOD AND AT DSM FOR MUCH OF THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM/SHORT TERM...SMALL/RUSSELL
AVIATION...DONAVON
Hazardous weather outlook, May 29, 3:52 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT THU MAY 29 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-301000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
452 AM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS THIS MORNING SHOULD BE BELOW SEVERE
LIMITS. AN ISOLATED STORM MAY PRODUCE SEVERE HAIL...BUT SEVERE
WEATHER IS UNLIKELY.

WIDESPREAD THUNDERSTORMS ARE FORECAST TONIGHT. THE STORMS MAY BE
SEVERE AND CAPABLE OF PRODUCING HEAVY RAIN. SEVERE WEATHER IS
MOST LIKELY WEST OF I35 WITH THE HIGHEST RISK WEST OF FORT DODGE.
ALL SEVERE WEATHER THREATS ARE POSSIBLE INCLUDING DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES. TO THE EAST OF
I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND
LARGE HAIL.

WIDESPREAD RAINFALL OF ONE TO TWO INCHES IS POSSIBLE ALONG WITH
LOCALLY HIGHER AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT. PLEASE CHECK THE LATEST BULLETIN ON THE NATIONAL WEATHER
SERVICE DES MOINES WEBSITE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. THERE
IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY EAST OF I35 WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO
EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE
NEEDED FROM TIME TO TIME AFTER TONIGHT FOR THE NEXT WEEK.

IAZ070>075-081>086-092>097-301000-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
452 AM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING SHOULD BE BELOW
SEVERE LIMITS.

WIDESPREAD THUNDERSTORMS ARE FORECAST TONIGHT. THE STORMS MAY BE
SEVERE AND CAPABLE OF PRODUCING HEAVY RAIN. SEVERE WEATHER IS
MOST LIKELY WEST OF I35 WITH THE HIGHEST RISK WEST OF CRESTON.
ALL SEVERE WEATHER THREATS ARE POSSIBLE INCLUDING DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES. TO THE EAST OF
I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES ARE IN THE FORECAST THURSDAY THROUGH FRIDAY
NIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATE THURSDAY
AFTERNOON AND EVENING. ALL SEVERE WEATHER THREATS WILL BE POSSIBLE
INCLUDING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE
BEST CHANCE FOR HEAVY RAIN IS THURSDAY NIGHT AND IT MAY RESULT IN
FLOODING.

THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. THERE
IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY EAST OF I35 WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO
EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE
NEEDED FROM TIME TO TIME AFTER TONIGHT FOR THE NEXT WEEK.

JOHNSON

The radar

The Des Moines radar (KDMX), 104 km away, was scanning. The volume nearest the first event began at 14:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Webster

When
May 29, 8:25 AM CST
Where
Webster County, 0.86 mi SE of Badger
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.610, -94.140

A metal roof was bent by high winds.

Thunderstorm Wind, Webster

When
May 29, 8:27 AM CST to 8:30 AM CST
Where
Webster County, 0.86 mi SE of Badger
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.610, -94.140

Very strong winds lasted for about 3 minutes, along with pea size hail and extremely heavy rain.

Lightning, Black Hawk

When
May 29, 11:14 AM CST
Where
Black Hawk County, 1 mi NE of Waterloo
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.510, -92.336

Lighting struck and injured one outside of the Waterloo Post Office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90894, 90890, 91229.